Alert archive / South Carolina / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 193, NWS Columbia, SC

July 23, 2008Chesterfield County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 23, 2008, 12:24 PM EDT for Chesterfield County, South Carolina. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2008, 12:24 PM EDT (16:24 UTC)
Expired
Jul 23, 2008, 1:15 PM EDT
In force
51 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Chesterfield County, SC

The radar

The Columbia radar (KCAE), 130 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 12:41 PM EDTTSTM WND DMG1 Nw Ruby, SCLARGE TREE LIMB BLOCKING ELIZABETH ACADEMY ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
388 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 231625
SVRCAE
SCC025-231715-
/O.NEW.KCAE.SV.W.0193.080723T1624Z-080723T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1224 PM EDT WED JUL 23 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CHESTERFIELD COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 115 PM EDT

* AT 1220 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 8 MILES NORTHWEST OF
  CHESTERFIELD...OR ABOUT 13 MILES SOUTHWEST OF WADESBORO...AND
  MOVING EAST AT 12 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE RUBY AND MOUNT CROGHAN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3481 7997 3463 7998 3469 8027 3481 8023
TIME...MOT...LOC 1624Z 211DEG 10KT 3483 8018

$$

MC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 7:05 AM EDT, 5 hours 19 minutes earlier.

Area forecast discussion, Jul 23, 7:05 AM EDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
705 AM EDT WED JUL 23 2008

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE REGION LATE TODAY...BRINGING WITH
IT ANOTHER CHANCE FOR PRECIPITATION WEDNESDAY AFTERNOON INTO
WEDNESDAY NIGHT. HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MOSTLY CLEAR SKIES EXPECTED.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH THURSDAY NIGHT/...
WATER VAPOR AND MODELS SHOW VIGOROUS SHORT WAVE MOVING SOUTHEAST
INTO THE TN VALLEY. A SECOND REINFORCING SHORTWAVE IS DRIVING
SOUTH INTOT HE OHIO VALLEY AND WILL CONBINE WITH THE OTHER OVER
THE CAROLINAS AND VIRGINIA. FAIR TO GOOD UPPER LEVEL DYNAMICS AND
DEEP MOISTURE WILL LIKELY TRIGGER THE DEVELOPMENT OF A LINE OF
CONVECTION JUST AHEAD OF THE COLD FRONT BY LATE AFTERNOON. SPC HAS
SC IN A SLIGHT RISK FOR SEVERE STORMS. THE NAM AND LOCAL WRF
MODELS HAVE THE FRONT REACHING THE COAST BY THURSDAY MORNING WITH
HIGH PRESSURE BUILDING INTO THE AREA ON THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
HIGH PRESSURE WILL BE OVER THE AREA FRIDAY BUT MOISTURE WILL
RETURN OVER THE WEEKEND AND INTO NEXT WEEK. MODELS KEEP A WEAK
TROF OVER THE AREA THROUGH THE EXTENDED PERIOD WITH A DECENT
CHANGE OF PRECIP MONDAY AND TUESDAY AS ANOTHER FRONT APPROACHES.
TEMPS WILL BE CLOSE TO NORMAL.

&&

.AVIATION /06Z WEDNESDAY THROUGH SUNDAY/...
MOSTLY CLEAR SKIES THIS MORNING. FRONTAL BOUNDARY WILL BE MOVING
INTO THE AREA DURING THE AFTERNOON AND EXPECT SHRA/TSRA TO DEVELOP
IN THE EARLY AFETRNOON AND CONTINUE INTO THE EVENING HOURS. WILL
HANDLE WITH CB CLOUD GROUP IN THE TAFS.

EXTENDED OUTLOOK...NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...02
NEAR TERM...02
SHORT TERM...02
LONG TERM...02
AVIATION...31
Hazardous weather outlook, Jul 23, 4:18 AM EDT, 8 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
418 AM EDT WED JUL 23 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-240830-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
418 AM EDT WED JUL 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 6:16 PM EDTAreal Flood AdvisoryCAEChesterfield, Kershaw59 min
Jul 23, 7:03 PM EDTSevere Thunderstorm WarningCAEBarnwell42 min
Jul 23, 7:54 PM EDTAreal Flood AdvisoryCAELexington66 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.